MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE 6.5X45 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE 6.5X45 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 801-06545
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Pain (1994)
Date of Event 07/03/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient began to experience "growing" back pain intra-operatively.During revision, two mesa polyaxial screws were observed to be fractured approximately 1cm beneath the screw heads.The surgeon tried to retrieve the screws, but they were left in as the only way to retrieve the screws was to drill away the pedicle.The surgeon was able to successfully complete the surgery, with an unknown delay, by extending the construct one level further down.This report represents the second of the two screws.
 
Additional Manufacturer Narrative
Visual inspection: x-rays were provided by the rep.Upon review, it was observed that the bilateral screws, implanted at the most caudal level of the construct (l2), fractured.The returned screws were visually inspected, and beach marks were observed on the fracture surface of both screws.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.The mesa degenerative surgical technique was reviewed and the following relevant information was identified: adequately instruct the patient.Postoperative care and the patient's ability and willingness to follow instructions are two of the most important aspects of successful healing.Internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Loads produced by load bearing and activity levels will impact the longevity of the implant.Metallic implants can loosen, fracture, corrode, migrate, cause pain, or stress shield bone even after a bone has healed.If an implant remains implanted after complete healing, it can actually increase the risk of refracture in an active individual.The surgeon should weigh the risks versus benefits when deciding whether to remove the implant.Implant removal should be followed by adequate postoperative management to avoid refracture.Periodic x-rays for at least the first year postoperatively are recommended for close comparison with postoperative conditions to detect any evidence of changes in position, nonunion, loosening, and bending or cracking of components.With evidence of these conditions, patients should be closely observed, the possibilities of further deterioration evaluated, and the benefits of reduced activity and/or early revision considered.Upon visual analysis of the returned screws, beach marks were observed on the fracture surface of both screws, which suggests fracture due to fatigue.Correspondence with rep states that fusion was not achieved.As the devices were implanted for about 21 months and fusion was not achieved, it is possible that non-union/ pseudarthrosis contributed to the fractures.
 
Event or Problem Description
It was reported that the patient began to experience "growing" back pain post-operatively.During revision, two mesa polyaxial screws were observed to be fractured approximately 1cm beneath the screw heads.The surgeon tried to retrieve the screws, but they were left in as the the only way to retrieve the screws was to drill away the pedicle.The surgeon was able to successfully complete the surgery, with an unknown delay, by extending the construct one level further down.This report represents the second of the two screws.

Brand Name
POLYAXIAL SCREW; SIZE 6.5X45 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10451968
Report Number3004774118-2020-00185
Device Sequence Number3203240
Product Code NKB
UDI-Device Identifier10888857136168
UDI-Public10888857136168
Combination Product (Y/N)N
PMA/510(K) Number
K141873
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 10/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number801-06545
Device Catalogue Number801-06545
Device Lot NumberGAXU06V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/17/2020
Initial Date Received by Manufacturer 08/13/2020
Supplement Date Received by Manufacturer09/25/2020
Initial Report FDA Received Date08/25/2020
Supplement Report FDA Received Date10/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;